Wyoming, 2016

Damaging Wind in Wyoming, August 7, 2016

August 7, 2016 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over northern Crook County, producing strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over northern Crook County, producing strong wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 4:05 PM MST, 3 hours 33 minutes earlier.

Area forecast discussion, Aug 7, 4:05 PM MST, 3 hours 33 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
505 PM MDT SUN AUG 7 2016

.SHORT TERM...(This Evening Through Monday Night)
Issued at 200 PM MDT Sun Aug 7 2016

Upper level analysis has broad ridge across the central CONUS with
closed low over the Washington coast. Skies are mostly cloudy
across the SD plains as mid level moisture moves north across the
area. At the surface, high pressure resides over Minnesota with
lee trof developing across central Montana and Wyoming. Breezy
southeast boundary layer flow is present across the area, with
temperatures at 2 pm in the 80s.

Tonight...Upper level shortwave will cross western portions of the
area later tonight. Latest HRRR runs showing the ongoing
convection crossing over northeast WY after 8pm, and moving
through far western SD after 10pm. Gusty winds and hail will be
the primary concern with these storms. Convection should weaken as
it pushes into the SD plains. Lows tonight will be in the mid 50s
to mid 60s.

Monday...The gradual warmup will continue into Monday, with highs
in the upper 80s and lower 90s across the plains, 80s in the Black
Hills. Chances for mostly afternoon and evening showers and storms
can be expected across most of the area. The marginal risk for
severe storms will also spread east, covering the Black HIlls area
to central SD. Shear and instability will be more favorable for
larger hail on Monday, with strong wind gusts also a threat.
Isolated thunderstorm activity will remain across the area through
the evening and overnight hours. Low temperatures will fall into
the upper 50s to upper 60s.

.LONG TERM...(Tuesday Through Sunday)
Issued at 200 PM MDT Sun Aug 7 2016

The upper ridge will rebound over the northern plains on Tuesday
as the west coast upper low/trough begins to move eastward. This
will lead to hot temperatures with highs in the upper 80s and 90s
with low relative humidity over northeastern Wyoming and far
southwestern South Dakota. The upper ridge will shift eastward on
Wednesday with relatively fast southwesterly flow aloft pushing a
series of shortwaves across the forecast area with continued
chances of mainly afternoon and evening thunderstorms. The upper
trough will cross the northern plains toward the end of the week
swinging a cold front across the region and bringing better
chances of thunderstorms. Mainly dry weather is expected for the
weekend and into early next week.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Monday Evening)
Issued At 503 PM MDT Sun Aug 7 2016

An area of showers and thunderstorms will move across northeast
Wyoming into western South Dakota this evening. Gusty winds are
expected as the thunderstorms pass through. Local MVFR conditions
are possible with the thunderstorms. MVFR cigs may develop late
tonight near the SD/NEB border and continue into Monday morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...15
LONG TERM...10
AVIATION...7
Hazardous weather outlook, Aug 7, 5:42 AM MST, 13 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
642 AM MDT SUN AUG 7 2016

SDZ001-012-024>030-041-072-074-WYZ054>058-071-081300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-FALL RIVER-STURGIS/PIEDMONT FOOT HILLS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
642 AM MDT SUN AUG 7 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS ACROSS
THE AREA. THERE IS A MARGINAL RISK FOR SEVERE STORMS...ESPECIALLY
ACROSS NORTHEAST WYOMING. THE MAIN THREAT FROM ANY SEVERE STORMS
WILL BE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. THERE IS A MARGINAL RISK FOR SEVERE STORMS ON MONDAY
ACROSS WESTERN SOUTH DAKOTA...WITH LARGE HAIL AND STRONG WIND
GUSTS THE MAIN THREATS FROM ANY SEVERE STORMS. ISOLATED STRONG TO
SEVERE STORMS ARE ALSO POSSIBLE ON TUESDAY FROM THE BLACK HILLS TO
NORTHWEST SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-031-032-042>044-046-047-049-073-081300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-PENNINGTON CO PLAINS-
HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
SOUTHERN MEADE CO PLAINS-
642 AM MDT SUN AUG 7 2016 /742 AM CDT SUN AUG 7 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THIS WEEK. THERE IS A MARGINAL RISK FOR SEVERE STORMS ON MONDAY
ACROSS WESTERN AND SOUTH CENTRAL SOUTH DAKOTA...WITH LARGE HAIL
AND STRONG WIND GUSTS THE MAIN THREATS FROM ANY SEVERE STORMS. ON
TUESDAY...THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS
NORTHWEST INTO PORTIONS OF WEST CENTRAL SOUTH DAKOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 7, 6:42 PM MST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
742 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     TSTM WND GST     2 ENE WESTON            44.64N 105.30W
08/07/2016  E50 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 7, 7:10 PM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
810 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HAIL             4 ESE ROZET             44.26N 105.13W
08/07/2016  M1.00 INCH       CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Local storm report, Aug 7, 7:11 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND GST     4 ESE ROZET             44.26N 105.13W
08/07/2016  M56 MPH          CAMPBELL           WY   TRAINED SPOTTER

&&

KCLARK
Special weather statement, Aug 7, 7:15 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT SUN AUG 7 2016

WYZ056>058-080245-
WYOMING BLACK HILLS WY-WESTON WY-WESTERN CROOK WY-
815 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CROOK AND CENTRAL
WESTON COUNTIES UNTIL 845 PM MDT...

AT 815 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR MOORCROFT TO 11 MILES SOUTHWEST OF UPTON
TO 12 MILES SOUTHEAST OF ROCHELLE. MOVEMENT WAS EAST AT 40 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NEWCASTLE...UPTON...MOORCROFT...PINE HAVEN...OSAGE...MORRISEY...
CLARETON AND SOUTHERN KEYHOLE RESERVOIR.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 150 AND
180.

LAT...LON 4351 10480 4393 10479 4427 10508 4446 10455
      4408 10426 4350 10420
TIME...MOT...LOC 0215Z 252DEG 33KT 4427 10499 4395 10473 4352 10474

CARSTENS
Special weather statement, Aug 7, 7:32 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
832 PM MDT SUN AUG 7 2016

WYZ056-057-071-080300-
WYOMING BLACK HILLS WY-WESTERN CROOK WY-NORTHEASTERN CROOK WY-
832 PM MDT SUN AUG 7 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CROOK COUNTY UNTIL
900 PM MDT...

AT 832 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HULETT...OR 27 MILES NORTHWEST OF SUNDANCE...MOVING EAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
HULETT...ALVA AND BEAR LODGE CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4463 10479 4481 10480 4488 10422 4461 10419
TIME...MOT...LOC 0232Z 266DEG 30KT 4473 10470

CARSTENS
Local storm report, Aug 7, 7:38 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 PM MDT SUN AUG 07 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     7 E DOWNTOWN GILLETTE   44.29N 105.36W
08/07/2016                   CAMPBELL           WY   EMERGENCY MNGR

&&

KCLARK

The radar

The Rapid City radar (KUDX), 159 km away, was scanning. The volume nearest the first event began at 02:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crook

When
August 7, 7:38 PM MST
Where
Crook County, 6.3 mi N of Hulett
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.770, -104.620

Strong wind gusts downed several trees along a path one quarter mile long and 25-50 yards wide. The damage was likely caused by a microburst.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653296.